Alert archive / Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 401, NWS Blacksburg, VA

July 27, 2008Appomattox County, Charlotte County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 27, 2008, 2:19 PM EDT for Appomattox County, Charlotte County, Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2008, 2:19 PM EDT (18:19 UTC)
Expired
Jul 27, 2008, 3:00 PM EDT
In force
41 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Appomattox County, VA, Charlotte County, VA

The radar

The Roanoke radar (KFCX), 138 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 1:04 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1265 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 12:08 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 27, 12:08 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1208 PM EDT SUN JUL 27 2008

.SYNOPSIS...
A WEAK FRONT WILL SLIDE THROUGH THE REGION TODAY. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT THROUGH
THIS EVENING. DRY AIR WILL FOLLOW IN THE WAKE OF THIS SYSTEM...THEN
A RETURN OF SHOWERS AND THUNDERSTORMS ARE EXPECTED BY MID WEEK.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
WEAK COLD FRONT WAS APPROACHING THE WESTERN COUNTY WARNING AREA
THIS MORNING. A LEE TROF WILL BECOME BETTER DEFINED DURING THE
AFTERNOON WITH THE FRONT EVENTUALLY EXITING THE SOUTHEAST COUNTIES
OF THE FORECAST AREA BY 06Z.

LOCAL WRF CONTINUED TO SHOW THE BEST COVERAGE OF STORMS TODAY WILL
BE EAST OF THE BLUE RIDGE. MODIFIED 12Z SOUNDINGS FROM RNK AND GSO
HAD CAPES FROM 2500-3500 J/KG THIS AFTERNOON WITH DCAPES IN THE
EAST AROUND 1100J/KG. HAVE INCREASED CHANCE OF RAIN IN THE EAST
MAINLY FROM A LYH TO WILKESBORO LINE FROM 18-00Z AND FROM DAN TO
YADKIN COUNTY FROM 21-03Z. AFTER 03Z WITH LOSS OF HEATING AND WITH
THE FRONT ALMOST OUT OF THE FORECAST AREA CHANCE OF RAIN WILL DROP
OFF SHARPLY.

ONLY MINOR CHANGES TO MAXIMUM TEMPERATURES FOR THIS AFTERNOON.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH TUESDAY/...
SURFACE HIGH PRESSURE WILL MOVE OVER THE AREA MONDAY WITH AN UPPER
LEVEL TROUGH OVERHEAD. FAIR WEATHER CUMULUS WILL FORM IN THE
AFTERNOON AND DISSIPATE DURING THE EVENING. AN ISOLATED SHOWER IS
POSSIBLE BUT MEASURABLE PRECIPITATION IS UNLIKELY...THEREFORE WILL
KEEP MONDAY AND MONDAY NIGHT POP FREE.

ON TUESDAY...THE HIGH WILL SHIFT EAST OF THE AREA ALLOWING FOR A
BETTER MOISTURE RETURN INTO THE REGION. MODELS ARE SHOWING AN
UPSTREAM NORTHWEST SHORTWAVE TROUGH HEADING TOWARDS THE AREA ON
TUESDAY. WITH UNCERTAINTY OF THIS FEATURE...WILL MAINTAIN CHANCE
POPS.

FOR TEMPERATURES...GUIDANCE IN MOST LOCATIONS AS OF LATE HAS BEEN
TOO COOL FOR THE LOWS...AND TOO WARM ON THE HIGHS.  WILL AIM FOR A
CONSENSUS FORECAST BETWEEN THE MAV AND MET MOS GUIDANCE AND MAKE
ADJUSTMENTS UP OR DOWN AS APPROPRIATE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
TUESDAY NIGHT THROUGH THURSDAY...THE SCENARIO IS LOOKING SIMILAR TO
WHAT HAS BEEN ADVERTISED IN RECENT DAYS. A DOMINATE UPPER LOW WILL
REMAIN PARKED OVER SOUTHEASTERN CANADA WITH A PREVAILING MAINLY
NORTHWEST FLOW ALOFT ACROSS OUR AREA. A BAROCLINIC ZONE WILL
ESTABLISH ITSELF NEAR...OR NORTH OF THE AREA. DEPENDING UPON TIMING
AND TRACK OF ANY UPSTREAM SYSTEMS...OUR REGION WILL PROBABLY HAVE AT
LEAST ONE TWELVE HOUR PERIOD DURING THIS TIME SPAN WITH BETTER THAN
CHANCE POPS IN AT LEAST THE WESTERN OR NORTHERN PARTS OF THE AREA.
FOR NOW HOWEVER GIVEN THE CHALLENGE OF THIS TIMING...THE FORECAST
WILL CONTINUE TO MIRROR THAT OF HPC WITH A MIXTURE OF ISOLATED TO
SCATTERED SHOWERS AND STORMS ACROSS THE REGION. CURRENTLY...THE
FOCUS FOR THE BEST CHANCES IS ON WEDNESDAY INTO WEDNESDAY NIGHT WHEN
A COLD FRONT IS PROGGED TO SHIFT SOUTH INTO OUR AREA.

ON FRIDAY...THE FRONT MAY BE FAR ENOUGH SOUTH THAT THE FOCUS FOR
PRECIPITATION ALSO SHIFTS SOUTH OF THE REGION. WILL BE ONLY CARRYING
ISOLATED DAYTIME STORMS ACROSS SOUTHERN AND EASTERN PARTS OF THE
AREA. SATURDAY ALSO CURRENTLY LOOKS TO HAVE AT BEST ISOLATED DAYTIME
CONVECTION...BUT PERHAPS ACROSS MORE OF THE AREA.

HAVE FOLLOWED CLOSELY TO THE HPC NUMBERS FOR HIGHS AND LOWS DURING
THE TUESDAY NIGHT THROUGH SATURDAY PERIOD.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
SCATTERED SHOWERS WITH ISOLATED CONVECTION IS POSSIBLE THIS
MORNING ACROSS THE MOUNTAINS. THIS CONVECTION WILL MOVE INTO THE
PIEDMONT EARLY THIS AFTERNOON. WITH LIGHT WINDS AND LOW LEVEL
MOISTURE THIS MORNING...PATCHY MVFR FOG IS EXPECTED TO LINGER
THROUGH 14Z THEN MIX OUT AS WEST WINDS INCREASE.

THIS AFTERNOON...DRYING TREND WILL TAKE PLACE ACROSS THE MOUNTAINS.
SCATTERED CONVECTION INCREASES IN THE PIEDMONT AS A COLD FRONT AND
LEE TROUGH COMBINE. THESE STORMS WILL MOVE EAST OF THE AREA THROUGH
THE EVENING.

SHORT WAVE TROF AND ASSOCIATED FRONTAL BOUNDARIES WILL LIKELY BE
OSCILLATING THROUGH SOME PART OF THE MID ATLANTIC REGION FOR MUCH
OF THE FORECAST PERIOD. THEREFORE...FLIGHT INTERESTS SHOULD BE
PREPARED FOR SOME LOCALIZED FLIGHT RESTRICTIONS (TEMPORALLY OR
SPATIALLY) BY MID WEEK...ESPECIALLY SOUTH OF THE BLACKSBURG TERMINAL
FORECAST AREA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...AMS
SHORT TERM...RCS
LONG TERM...DS
AVIATION...RCS
Hazardous weather outlook, Jul 27, 1:07 PM EDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
107 PM EDT SUN JUL 27 2008

NCZ004>006-VAZ032>035-043>047-058-059-281000-
STOKES-ROCKINGHAM-CASWELL-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
107 PM EDT SUN JUL 27 2008

...SEVERE THUNDERSTORM WATCH 761 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ001>003-018>020-VAZ007-009>020-022>024-WVZ042>045-281000-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
GREENBRIER-
107 PM EDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 2:16 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania59 min
Jul 27, 3:52 PM EDTSevere Thunderstorm WarningRNKCharlotte68 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.